Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Goodland, KS

May 28, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2018, 5:46 PM MDT for Kit Carson County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 5:46 PM MDT (23:46 UTC)
Expired
May 28, 2018, 6:30 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:12 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS53 KGLD 282346
SVRGLD
COC063-290030-
/O.NEW.KGLD.SV.W.0111.180528T2346Z-180529T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
546 PM MDT MON MAY 28 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northern Kit Carson County in east central Colorado...

* Until 630 PM MDT

* At 546 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Cope to near Seibert, moving
  east at 50 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Burlington, Stratton, Seibert, Bethune and Vona. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 403 and 436.
 Highway 385 between mile markers 200 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM MDT for northeastern
and east central Colorado.

LAT...LON 3957 10292 3957 10224 3928 10229 3926 10293
TIME...MOT...LOC 2346Z 267DEG 42KT 3959 10280 3932 10284 

HAIL...1.50IN
WIND...70MPH
 
$$

JRM
2 follow-up statements
005 
WWUS53 KGLD 290018
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
618 PM MDT MON MAY 28 2018

COC063-290030-
/O.CON.KGLD.SV.W.0111.000000T0000Z-180529T0030Z/
Kit Carson CO-
618 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN KIT CARSON COUNTY...

At 618 PM MDT, severe thunderstorms were located along a line
extending from 15 miles southeast of Cope to 5 miles northeast of
Vona, moving east at 20 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Burlington, Stratton and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 434 and 436.
 Highway 385 between mile markers 200 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3956 10283 3957 10224 3928 10229 3931 10276
TIME...MOT...LOC 0018Z 262DEG 18KT 3955 10261 3936 10267 

HAIL...1.50IN
WIND...70MPH
 
$$

JRM
867 
WWUS53 KGLD 290030
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
630 PM MDT MON MAY 28 2018

COC063-290040-
/O.EXP.KGLD.SV.W.0111.000000T0000Z-180529T0030Z/
Kit Carson CO-
630 PM MDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIT CARSON COUNTY
HAS EXPIRED...

The storms which prompted the warning have weakened.  Therefore, the 
warning has been allowed to expire.  However gusty winds and heavy 
rain are still possible with these thunderstorms.

A tornado watch remains in effect until 900 PM MDT for east central
Colorado.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 3956 10283 3957 10224 3928 10229 3931 10276
TIME...MOT...LOC 0030Z 267DEG 42KT 3956 10244 3937 10250 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:18 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 28, 3:18 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
318 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MDT Mon May 28 2018

Main concern widespread severe and heavy rainfall/flash flooding
concerns especially tonight and probably lingering into Tuesday.
Combination of outflow boundary and slow moving cold front are
currently draped across the area. A shortwave trough is also
moving across. The air mass is very moist and unstable is in
place. Mesoscale boundary to our south with southerly riding over
the top of it has kept persistent thunderstorms going across the
area all day.

This area will continue. Current high resolution guidance shows a
number of waves of thunderstorms moving across the area through
the night. The combination of all these parameters will cause
severe thunderstorms into this evening. These thunderstorms have
produced up to 2 inch per hour rainfall rates with many locations
in the northern and eastern portion of the area receiving heavy
rainfall since last night. Considering the rainfall that has
occurred, is going on, and is expected through tonight, have
issued a Flash Flood Watch through the night.

Have not been able to spend much for Tuesday. However surface boundary
looks to be over the central portion of the area by early
afternoon. At the same time a shortwave trough will move across.
To start the day there should be lingering thunderstorms over the
eastern portion of the area. The surface boundary and shortwave
trough will cause thunderstorms to increase in coverage and
intensity during the afternoon. So the possibility still exists
for severe thunderstorms with a slight risk in the day 2 outlook.
Since the same air mass is in place will have a continued risk for
heavy rainfall and flash flooding.

.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MDT Mon May 28 2018

Not much time due to ongoing hazardous weather. A couple of
shortwaves will continue thunderstorm chances Tuesday and
Wednesday nights. After a few dry days, chances of thunderstorms
return during the weekend and especially late in the weekend into
Monday.

In general there looks to be a warming trend through this period.
Made no changes to what forecast builder gave me due to lack of
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 28 2018

This is a messy and uncertain forecast due to ongoing convection
and mesoscale features that are not being resolved by the current
model run, even the high resolution output. The winds will be high
variable in direction due to outflow boundaries draped across the
area. For Kgld, the wind direction outside thunderstorms will tend
to be south to southeast at 15 to 25 mph with gusts to around 25
mph. For Kmck, the winds will vary from northeast to southeast at
15 to 25 mph with occasional gusts to around 30 mph.

Thunderstorms are expected to develop across the entire between
18z and 21z and will cover most of the forecast area. Vfr
conditions are expected except for the occasional mvfr conditions
when a stronger cell comes across. Later on tonight after the
storms have finished mvfr to occasional ifr conditions will occur.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday morning for KSZ001>004-014>016-
     028-029.

CO...Flash Flood Watch through late tonight for COZ090.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLER
Hazardous weather outlook, May 28, 10:49 AM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1049 AM MDT Mon May 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A widespread significant outbreak of severe weather is expected this
afternoon into tonight across the entire area. The threats will be
damaging winds 60 mph and greater...large hail of at least 1 to 3
inches in diameter and a greater than normal risk of tornadoes. Also
heavy rainfall is expected which will cause an above normal flash
flood threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds up to 60 mph...and large hail of
at least 1 inch. Locally heavy rainfall is also possible with any
storms. This will create an above normal chance of flash flooding.

Wednesday will have a chance for thunderstorms...with no chance for
severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required this afternoon and tonight.

In the hours before

Local storm report, May 28, 5:18 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          17 N FLAGLER            39.53N 103.01W
05/28/2018                   KIT CARSON         CO   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTED LANDSPOUT.

&&

EV
Local storm report, May 28, 5:24 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TORNADO          17 WSW JOES             39.55N 102.97W
05/28/2018                   KIT CARSON         CO   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED A TORNADO.

&&

EV
Local storm report, May 28, 5:31 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             WINONA                  39.06N 101.25W
05/28/2018  M1.00 INCH       LOGAN              KS   TRAINED SPOTTER

&&

BWARREN
Local storm report, May 28, 5:32 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          13 N SEIBERT            39.48N 102.87W
05/28/2018                   KIT CARSON         CO   TRAINED SPOTTER

            SPOTTER REPORTED A LANDSPOUT 13 MILES NORTH
            OF SEIBERT, JUST WEST OF HIGHWAY 59.

&&

VINCENT
Local storm report, May 28, 5:39 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 WSW BEARDSLEY         39.79N 101.28W
05/28/2018  M1.75 INCH       RAWLINS            KS   STORM CHASER

            GOLF BALL HAIL MEASURED BY STORM CHASER.

&&

EV
Local storm report, May 28, 5:40 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 E MCDONALD            39.79N 101.31W
05/28/2018  E1.75 INCH       RAWLINS            KS   STORM CHASER

            GOLF BALL SIZED HAIL MEASURED BY STORM
            CHASER.

&&

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:10 PM MDTSevere Thunderstorm WarningGLDYuma20 min
May 27, 6:14 PM MDTSevere Thunderstorm WarningGLDKit Carson31 min
May 27, 6:23 PM MDTSpecial Weather StatementGLDYuma22 min
May 27, 6:38 PM MDTSpecial Weather StatementGLDKit Carson22 min
May 27, 6:41 PM MDTSevere Thunderstorm WarningGLDKit Carson34 min
May 27, 6:47 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
May 27, 7:09 PM MDTTornado WarningGLDKit Carson23 min
May 27, 7:12 PM MDTSevere Thunderstorm WarningGLDKit Carson33 min
May 27, 7:14 PM MDTSevere Thunderstorm WarningGLDKit Carson31 min
May 27, 7:37 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma23 min
May 27, 7:43 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma17 min
May 27, 8:00 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma45 min
May 27, 8:39 PM MDTSevere Thunderstorm WarningGLDYuma51 min
May 27, 8:53 PM MDTSpecial Weather StatementGLDYuma37 min
May 28, 2:18 PM MDTFlash Flood WatchGLDYuma19 hr
May 28, 4:32 PM MDTSpecial Weather StatementGLDKit Carson28 min
May 28, 5:02 PM MDTSpecial Weather StatementGLDKit Carson13 min
May 28, 5:07 PM MDTTornado Warning Tornado observedGLDKit Carson23 min
May 28, 5:23 PM MDTTornado WarningGLDKit Carson37 min
May 28, 5:36 PM MDTSevere Thunderstorm WarningGLDYuma39 min
May 28, 5:50 PM MDTTornado WarningGLDKit Carson25 min
May 28, 5:52 PM MDTSevere Thunderstorm WarningGLDYuma53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.